By Andrew Griffin
For many veterans of the short-lived 1991 Persian Gulf War, the last eight years since the war, also known as Operation Desert Storm, have been frustrating and painful.
Some veterans of Desert Storm, including servicemen who were not even close to the front lines, returned home only to feel the varying, but very real and debilitating, effects of what has been coined Gulf War Syndrome.
A persistent rash believed related to Gulf War Syndrome has been a nightmare for Kenneth Arnouville of Marksville.
He was with the Company B-527 Army National Guard and spent four months in the Persian Gulf. He and his unit were sent to Saudi Arabia and Iraq during the war to provide support, specifically roadwork along the war-torn desert rout into the front lines in Iraq.
"When we were over there we were close by the oil-well fires as we drove on the main route. We also went through the area where most of the heavy fighting went on," Arnouville said.
Arnouville said it was when he returned to Louisiana that symptoms of lethargy and a persistent rash on his lower extremities began to cause discomfort.
"I went to the VA and to my local doctor, and neither one could tell me what was wrong. With the rash sometimes it will go away briefly, but then it will come back," Arnouville said.
Before the war, Arnouville said, he was fit and in good health. For the past eight years, his condition is something he said he is learning to deal with.
"I was once a strong and sturdy man, and now I can't even do a hard day's work," he said.
Arnouville said he was disgusted with VA's cavalier attitude when he would go in for treatment. As a result, he said, he has lost faith in the possibility of getting any positive results.
"It seems to me like the government doesn't give a s--- about us, so I don't give a s--- about them," he said.
The salve Arnouville said was prescribed to him by the VA has proven to be ineffective. He said at this point he just hopes it goes away on its own.
"Because it is on my lower extremities and not on my face or upper body may mean it was something I stepped on or in," Arnouville said.
Among the symptoms of Gulf War Syndrome are chronic fatigue, muscle and joint pain, gastrointestinal maladies, lengthy blackouts, memory loss, tremors, bruising, bleeding, rashes, sexual discomfort and sexual dysfunction. There are thought to also be connections between Gulf War Syndrome and a higher rate of birth defects among veterans' children born after the war.
Many of these veterans, like Arnouville, are angry at the government they pledged to protect. Some even think the military, the Pentagon and Veterans Affairs have turned their backs on them, refusing to thoroughly and honestly investigate what might be the root cause of Gulf War Syndrome.
Greg Player, public relations officer for the Veterans Affairs Medical Center near Pineville, wishes more veterans would come in so the VA can determine what is medically wrong with them.
"The Department of Veterans Affairs completely backs Gulf War veterans. The key thing is for them to come in here and identify themselves so we can try and find out what is wrong," Player said. "A large number of veterans don't come, though." Player said the VA is "spending millions of dollars on research." "If a veteran is determined to be ill, regardless of the cause, they are eligible for compensation from the government," Player said.
Asked if he believes there might be a reason there aren't more veterans coming in for treatment, Player said, "There is a natural mistrust of the government nowadays." Even so, Player points to the 1-800-PGV-VETS number that veterans can call as a way to set up an appointment and come in for treatment.
Gulf War veteran Leroy Smith works at the VA Medical Center as a program support clerk.
Smith said he has received adequate treatment at the VA, but for more serious problems, like gastrointestinal infections he acquired during the war, he has had to get help in the private sector.
"The don't have a gastrointerologist (at the VA) so I have had to go to a private doctor," Smith said.
For veterans like Arnouville, promises from the government are not providing relief.
Arnouville said that prior to his deployment to the Persian Gulf, he was given numerous vaccinations, including a small white pill, which he recalls being an experimental drug to combat nerve agents.
He thinks it might be the controversial drug pyridostigmine bromide, or PB.
Last month, the New York Times ran an article saying the Pentagon had underwritten a scientific survey that had concluded that an experimental drug, called PB, was given to U.S. troops during the Gulf War to protect them from the effects of nerve gas. The article stated that PB may be behind the chronic illnesses afflicting the over 100,000 veterans who have complained of Gulf War-related illnesses.
The article further explained that PB was distributed to almost half of the troops sent to the Persian Gulf - nearly 300,000 - in 1990 and 1991 as a "pretreatment" for potential Iraqi attacks with the nerve agent soman.
Although PB has been used to treat neurological disorders since the 1950s, the Times said it is still considered to be an experimental antidote to biological nerve agents.
However, an article in the Sept. 28, 1996 issue of the Bradenton (Fla.) Herald, reported that Thomas N. Tiedt, a former pharmaceutical researcher and former adjunct instructor at a Florida college, said giving the experimental drug without informing them of possible side effects was "criminal." Tiedt also said in the Herald article that even though Pentagon officials admitted they made a "conscious decision" not to tell American troops that the nerve gas antidotes were experimental, they did so because they wanted to avoid alerting Iraqi President Saddam Hussein that U.S. troops were using defenses against chemical weapons.
Tiedt countered the Pentagon reaction by saying the nerve gas in Iraq was originally supplied by the United States and that he would realize that the U.S. would try to protect its troops.
"PB is no secret," Tiedt said, "Everyone knows about it and knows it does not work" as a chemical poisoning antidote.
Tiedt said the Pentagon may have been simply testing the drug on troops to see what would happen if PB was used on a large scale. Tiedt cites previous examples of exposing GIs to radiation in A-bomb tests in World War II.
"They've been doing it for 50 years, so they probably thought they could get away with it this time, too," Tiedt said.
As a result of the recent publicity and increasing scrutiny of PB and other Gulf War illness-related issues, this past week, members of Congress have been holding hearings regarding the safety of PB and asking Gulf War Syndrome researchers questions about what is being done to help veterans and how to avoid potential problems in the future.
A Gulf War veteran, who wanted to remain anonymous since he is still on active duty with the Louisiana National Guard, said when he was in Saudi Arabia and Iraq in 1991, he was ordered to take PB, but refused.
"I had reluctance to take (PB) because we were not told what it was. There were no instructions or markings on the packets," he said. "We were never educated as to what the side effects might be, and (the PB packets) didn't say anything referencing the Food and Drug Administration." He admits he disobeyed an order and regrets that. However, he felt that because he is a health-conscious person, he was justified in not taking it at the time because he was never told what it really was.
"I was disobeying an order and was being a bad soldier ... I was torn up about that." In addition, this veteran said he was over in the Gulf with a relative who actually did take PB.
"My brother is fine," he said.
Speculation about Gulf War Syndrome and possible causes of why so many soldiers came back home sick was expressed by the veteran.
"There was a lot of smoke from oil well fires and we dealt with that every day. There were some really bad sandstorms, and sand is nothing but glass and that will affect you some." What could be a contributing factor to the illness could be as simple as the use of insect repellant.
"There were yellow canisters of 'arthropod repellant.' There were guys using straight DEET ... saturating their uniforms with it. When I use DEET it makes my skin go numb," he said, adding, "While we were over there, there were a lot of unhealthy practices." He said while he appears to be in good health now, there could always be problems in the future.
"Ten years down the road I may have an unexplained illness and they'll chalk it up as Gulf War Syndrome." And while there has been a lot of speculation about the causes of Gulf War Syndrome, the veteran believes it will be some time before the U.S. government admits its mistakes.
"It'll be like Agent Orange. They'll come out later and say, 'We messed up.'"
Gulf War Vets Home Page